Kentucky, 2002

Damaging Wind in Kentucky, June 2, 2002

June 2, 2002 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 2, 10:05 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 2, 10:05 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT SUN JUN 2 2002

COMPLEX SFC PATTERN THIS MORNING AS SEEN ON 14Z SFC CHART AND VIS
SAT PICS. AT LEAST 3 BOUNDARYS THAT MAY EFFECT THE CWA THIS
AFTERNOON. MAIN COLD FRONT LOCATED JUST A TAD SOUTH OF THE OHIO
RIVER. MODELS PUSH THIS ON THROUGH MOST OF THE CWA THIS
AFTERNOON/EVENING...HOWEVER SOME QUESTION AS TO HOW FAR SOUTH IT
REALLY GOES BASED ON 12Z RUN OF THE MESOETA FCST SOUNDINGS.

SOUPED UP AIRMASS STILL IN PLACE AND TSRA IGNITED FIRST THING THIS
MORNING ON ONE OF THE BOUNDARYS FROM PIKEVILLE NW BACK TOWARD
LEX/CVG. SIMILAR TO YESTERDAY...WBZ IS HIGH AND IT WILL TAKE HIGH
VILS TO GET DIME SIZED HAIL...(YESTERDAY IT WAS TAKING 60+ VIL) TO
GET THE HAIL TO THE SFC. HIGH PWS SO WILL HAVE TO BE ON GUARD FOR
HEAVY RAINERS AGAIN.

MORE CLOUDS THAN YESTERDAY...MAX TEMPS MAY BE A BIT TRICKY ESP
ACROSS THE NORTHERN ZONES...BUT PLANNING ON STICKING WITH THE MID 80S
FOR NOW FOR MOST OF THE AREA.

12Z RUN OF THE MESOETA TRICKLING IN NOW IS A LITTLE CONFUSING WITH
HOW ITS HANDLING VORT AND OMEGAS THIS AFTERNOON...WE ARE STILL
STEWING ON IT.

ALL SAID AND DONE...ZONES ARE ON TRACK AND WE STILL HAVE SOME
CONCERN FOR SVR TSRA THIS AFTERNOON. PLAN ON RAISING POPS CWA WIDE BY
10 PERCENT OR SO TO AROUND 50%. HEAVY RAINS POSSIBLE AND DEBATING ON
SOME STORMS MAY BE STRONG TYPE OF WORDING.

UPDATE OUT SHORTLY.

.JKL...NONE.

HALL

In the hours before

Special weather statement, Jun 2, 8:00 AM EST, 5 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL
Special weather statement, Jun 2, 12:00 PM EST, 1 hour 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL
Local storm report, Jun 2, 1:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    1 W IRVINE                KY   1.25 INCH HAIL
06/02/02   ESTILL                         REPORTED BY TRAINED
                                          SPOTTER

0153 PM    IRVINE                    KY   .75 INCH HAIL
06/02/02   ESTILL                         REPORTED BY LAW
                                          ENFORCEMENT

0155 PM    IRVINE                    KY   WIND DAMAGE
06/02/02   ESTILL                         TREES DOWNREPORTED BY
                                          EMERGENCY MANAGER

0155 PM    IRVINE                    KY   1.00 INCH HAIL
06/02/02   ESTILL                         REPORTED BY
                                          EMERGENCY MANAGER

0155 PM    IRVINE                    KY   FLASH FLOODS
06/02/02   ESTILL                         TWO FEET OF FLOWING WATER
                                          OVER SEVERAL
                                          ROADWAYS. REPORTED BY
                                          EMERGENCY MANAGER

0213 PM    SHOULDERBLADE             KY   .75 INCH HAIL
06/02/02   BREATHITT                      REPORTED BY
                                          OFF DUTY NWS EMPLOYEE

MH

The radar

The Jackson,KY radar (KJKL), 24 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
June 2, 1:45 PM EST
Where
Breathitt County, 11 mi W of Jackson
Reported by
GENERAL PUBLIC
Coordinates
37.550, -83.583

Trees were down on Holland Road near Kentucky Highway 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302169.